EconPapers    
Economics at your fingertips  
 

Good deeds earn chits? Evidence from philanthropic family controlled firms

Li-Hsun Wang (), Chu-Hsiung Lin (), Erin H. Kao () and Hung-Gay Fung ()
Additional contact information
Li-Hsun Wang: Wenzao Ursuline University of Languages
Chu-Hsiung Lin: National Kaohsiung First University of Science and Technology
Erin H. Kao: Ling Tung University
Hung-Gay Fung: University of Missouri-St. Louis

Review of Quantitative Finance and Accounting, 2017, vol. 49, issue 3, No 7, 765-783

Abstract: Abstract This study examines whether charitable family controlled firms have lower default risk. Using Taiwan data that provide clear information about firms’ benevolent intention and avoid endogeneity issue of risk and charitable activities, we show that charitable family controlled firms have lower default risk, which is proxied by value-at-risk and expected shortfall measures. Our finding shows that charitable activities bring benefits of lower risk to shareholders. This study also provides various channels that can lower default risk for the charitable firms. That is, these firms appear to have higher credit ratings, engage less in earnings management, and have higher worker productivity. This study argues that the benevolent mindset of decision makers at firms help lower default risk.

Keywords: Corporate philanthropy; Default risk; Charitable family controlled firms (search for similar items in EconPapers)
JEL-codes: G11 G32 G38 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10)

Downloads: (external link)
http://link.springer.com/10.1007/s11156-016-0607-8 Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:rqfnac:v:49:y:2017:i:3:d:10.1007_s11156-016-0607-8

Ordering information: This journal article can be ordered from
http://www.springer.com/finance/journal/11156/PS2

DOI: 10.1007/s11156-016-0607-8

Access Statistics for this article

Review of Quantitative Finance and Accounting is currently edited by Cheng-Few Lee

More articles in Review of Quantitative Finance and Accounting from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-19
Handle: RePEc:kap:rqfnac:v:49:y:2017:i:3:d:10.1007_s11156-016-0607-8